The FDA has warned that combining hepatitis C treatments containing sofosbuvir with the antiarrhythmic drug amiodarone can result in serious slowing of the heart rate. These treatments include the hepatitis C drug Harvoni, as well as any treatments that combine the drug Sovaldi with another direct-acting antiviral agent. The FDA is adding information about serious slowing of the heart rate to the labels of Harvoni and Sovaldi, and is recommending that health care professionals not prescribe these treatments along with amiodarone.
The FDA became aware of the associated heart-slowing risk, called symptomatic bradycardia, after reviewing postmarketing adverse event reports. The reports showed that one patient died due to cardiac arrest, and three patients had to have pacemakers placed inside of their bodies to regulate heart rhythms. Additional reports indicated that other patients were able to recover fully after discontinuing either the hepatitis C treatments or amiodarone, or both.
The FDA has stated it will continue to monitor Harvoni and Sovaldi for serious slowing of the heart rate, and further investigate why the combination of these drugs with amiodarone poses the risks it does. For now, the FDA is recommending any patients taking this combination of drugs to seek medical attention immediately if they experience signs or symptoms of symptomatic bradycardia. These include: near-fainting or fainting, dizziness or light-headedness, malaise, weakness, extensive tiredness, shortness of breath, chest pains, and confusion or memory problems.
Always consult your doctor or physician when changing medications. If you or someone close to you has suffered symptomatic bradycardia after taking a sofosbuvir-containing hepatatis C treatment with amiodarone, contact the pharmaceutical attorneys at Lopez McHugh for a free consultation. You may be entitled to compensation.